Propecia Sexual Problems May Last for Years After Use of Drug: Study
A new study appears to confirm the mounting concerns that sexual dysfunction caused by Propecia can pose a long-term problem for men who used the hair-loss drug, despite prior warnings provided by the manufacturer.
According to research published online by the Journal of Sexual Medicine on July 12, a George Washington University researcher found that most men who report sexual problems after using Propecia appear to show no signs of recovering, suggesting that the side effects might be permanent.
Propecia (finasteride) is a prescription medication that is marketed to help restore natural hair loss that occurs in some men. However, side effects of Propecia have been linked to sexual problems for some users, including reports of erectile dysfunction, decreased libido, genital shrinkage and problems with cognition. These issues have also been linked to severe depression and at least one man has reportedly committed suicide due to the Propecia problems.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Sexual Problems from Propecia May Be Permanent
Until recently, the warning label for Propecia suggested that sexual side effects caused by the medication were only temporary and typically resolve once the drug is no longer used.
This latest study looked at 54 men already diagnosed with persistent sexual issues after taking Propecia to see if the side effects would continue over a long period of time. The men involved in the test were otherwise healthy, young and had no previous sexual dysfunctions.
The findings indicate that after 9 to 16 months nearly all (96%) of the men involved in the study still reported sexual side effects from Propecia and 89% qualified as having a sexual dysfunction. How long they took Propecia and how long the sexual problems had lasted appeared not to be a factor.
The lead researcher, Michael S. Irwig, MD, of George Washington University’s Center for Andrology and Division of Endocrinology, concluded that in most men who suffer Propecia sexual dysfunction for longer than three months after their final dose of Propecia can expect those symptoms to continue for months or even years.
Propecia Warning Label Updated
In April 2012, the FDA announced that Merck had agreed to update the Propecia warning label in the United States to indicate that sexual side effects caused by the medication may be permanent, continuing even after the drug is no longer used.
Although Merck updated the warning label in several other countries several years ago to include reports that some men suffered persistent sexual side effects after the medication was discontinued, they continued to suggest in the prior warnings provided in the United States that problems reported during clinical trials resolved after the medication was discontinued.
Merck currently faces a growing number of Propecia lawsuits filed by men who continue to suffer from long-term sexual problems, alleging that the drug maker failed to adequately research the medication or warn about the risk of side effects.
Plaintiffs allege that if they had been provided with accurate information about the risk of long-term sexual dysfunction, they never would have chosen to take a prescription drug to help improve their appearance by restoring hair loss.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.